Summertime is upon us again, and for many, that means spending more time outside. During outdoor activities, keep in mind that certain medicines could make your skin or your child’s skin more sensitive to the sun. It’s a process called chemical photosensitivity (foto SEN si TI vi tee). It means that a person has an enhanced reaction to sunlight.
When taking certain medicines, people can suffer severe sunburns after only a short time in the sun. They might also get rashes, hives, itching and even blistering. It can happen with both direct sunlight and fake sunlight, such as light from a tanning bed or sunlamp. It is not caused by the kind of lights used in your home or workplace.
Here are some things you can do to protect yourself and your child from the harmful effects of sunlight.
- First, know which medicines might cause a strong reaction to sunlight. Prescription bottles should contain a sticker to alert you to this type of side effect. Some medicines can cause photosensitivity even after the medicine has been stopped.
- Try to avoid the sunlight between the peak hours of 10 a.m. and 4 p.m. when the sun’s rays are strongest.
- When you are outside, use a sunscreen with an SPF of at least 30. Be sure to reapply sunscreen often throughout the day.
To learn more about how your skin or your child’s skin might be sensitive to the sun, talk to your doctor, nurse or pharmacist
Shane Cross, PharmD, St. Jude Pharmaceutical Services
Adapted from St. Jude Parents Newsletter